New York, 2013

Flash Flood and Hail in New York, June 24, 2013

June 24, 2013 · NWS ALY · 27 events in 9 counties and zones

The region remained in a warm and humid air mass as an upper level ridge remained just south and east across the western Atlantic Ocean. At the same time, a weak upper level disturbance passed by to the north across southern Canada.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The region remained in a warm and humid air mass as an upper level ridge remained just south and east across the western Atlantic Ocean. At the same time, a weak upper level disturbance passed by to the north across southern Canada. This upper level disturbance allowed showers and thunderstorms to develop across the region during the afternoon and early evening hours of Monday, June 24th. With a moist and unstable atmosphere in place, some of these storms became severe, with large hail and damaging wind gusts. Thunderstorms dissipated by later in the evening, as the disturbance moved east of the region and the atmosphere stabilized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 24, 9:03 AM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 24, 9:03 AM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1003 AM EDT MON JUN 24 2013

.SYNOPSIS...
VERY WARM AND HUMID CONDITIONS WILL CONTINUE EARLY THIS WEEK WITH
THE THREAT OF SHOWERS AND THUNDERSTORMS MAINLY DURING THE AFTERNOON
AND EVENING HOURS. STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY
HEAVY RAINFALL. OUR NIGHTS WILL BE CONTINUE TO BE MUGGY WITH PATCHY
FOG. MORE PERSISTENT CHANCES FOR SHOWERS AND THUNDERSTORMS ARE
EXPECTED LATER IN THE WEEK INTO THE WEEKEND AS A SLOW MOVING LOW
PRESSURE SYSTEM IMPACTS THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 955 AM...ANOTHER HAZY...HOT AND HUMID DAY SHAPING UP. 12Z ALY
SOUNDING SHOWS PLENTY OF ENERGY FOR AFTERNOON THUNDERSTORMS. WATER
VAPOR LOOP SHOWS CLOSED LOW SPINNING OVER WESTERN PENNSYLVANIA.
THIS UPPER LEVEL LOW IS EXPECTED TO MOVE OVER THE SOUTHERN PART OF
THE ALBANY FORECAST AREA OVER THE NEXT 12-18 HOURS AND SHOULD BE A
FOCUS FOR STORMS. PWAT ON 12Z ALY SOUNDING WAS 1.77 INCHES SO
COPIOUS MOISTURE FOR HEAVY RAINERS. PIT 12Z SOUNDING...UNDER UPPER
LEVEL LOW...HAS STEEPER LAPSE RATES. 12Z HRRR SHOWING A MORE
WIDESPREAD THREAT OF AFTERNOON STORMS. WILL HAVE TO MONITOR FOR
LATER FLASH FLOOD WATCH IF LARGE AREA OF HEAVY RAIN DEVELOPS.
COULD BE AN EXCITING DAY...

PREVIOUS...
THE RIDGE WILL WEAKEN A TAD TODAY AS THE REMNANTS OF THE UPPER
LOW FROM OVER THE TENNESSEE VALLEY MOVES EASTWARD. THIS WILL BE
THE MAIN FEATURE TRIGGERING CONVECTION ACROSS THE AREA TODAY AND
IT WILL ACCOMPANY THE HEATING OF THE DAY. MODEL GUIDANCE SUGGESTS
CAPE VALUES OF PEAKING AT 1000-2000 J/KG WITH DEW POINTS IN THE
MID TO UPPER 60S. LAPSE RATE OF 6 TO 6.5 C/KM ARE EXPECTED THIS
AFTERNOON WITH THE GFS INDICATING 7 C/KM POSSIBLE. MEAN FLOW IS
RATHER WEAK AT 15 TO 20 KNOTS SO STORMS WILL MOVE RATHER SLOWLY
AND CONVECTION WILL BE LOOSELY ORGANIZED. THE STORM PREDICTION
CENTER HAS THE AREA/REGION IN THE GENERAL THUNDERSTORM OUTLOOK FOR
TODAY AND TONIGHT. FREEZING LEVEL IS HIGH JUST OVER 14000 FEET ON
THE 00Z/MON ALY SOUNDING...SO SOME STORMS WILL PRODUCE LOCALLY
HEAVY RAINFALL. THIS ALONG WITH THE RATHER SLOW MOVEMENT HAVE
ADDED ENHANCED WORDING OF HEAVY RAINFALL TO THE FORECAST AND WILL
KEEP MENTION IN THE HAZARDOUS WEATHER OUTLOOK. CONVECTION IS
EXPECTED TO DIMINISH THIS EVENING AS THE WEAKENING UPPER
LOW/TROUGH MOVES OFF TO THE EAST AND WITH THE LOSS OF DAYTIME
HEATING.

LOOKING AT TEMPERATURES IN THE 80S WITH AROUND 90 DEGREES UP THE
HUDSON VALLEY INTO CAPITAL DISTRICT. DEW POINTS WILL BE IN THE MID
TO UPPER 60S MAKING IT FELL EVEN HOTTER. HEAT INDICES SHOULD REACH
THE MID 90S UP THE HUDSON RIVER VALLEY.

ANOTHER MUGGY NIGHT WITH LOWS AND DEW POINTS IN THE 60S. WINDS WILL
BECOME LIGHT TO CALM WINDS. HAVE ADDED PATCHY FOG MAINLY IN THE
RIVER VALLEY LOCATIONS.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
BY TUESDAY MORNING FLOW WILL BECOME NEARLY ZONAL ACROSS THE REGION.
A WEAKENING SURFACE LOW AND MID LEVEL SHORT WAVE TROUGH WILL MOVE
EASTWARD ACROSS SOUTHERN CANADA PASSING WELL TO OUR NORTH TUESDAY.
PLUS GUIDANCE INDICATES SMALL PIECES OF ENERGY SHOULD MOVE THROUGH
THE FLOW FARTHER SOUTH ACROSS OUR REGION.ALL THIS LEADS TO ANOTHER
ROUND OF CONVECTION MAINLY DURING THE AFTERNOON AND EVENING HOURS
TUESDAY WITH THE HEATING OF THE DAY. THE BETTER DYNAMICS AND SHEAR
WILL BE ACROSS NORTHERN NEW YORK INTO NORTHERN NEW ENGLAND AND THIS
IS WHERE THE STORM PREDICTION CENTER HAS GONE WITH A SLIGHT RISK FOR
SEVERE THUNDERSTORMS. FARTHER SOUTH ACROSS OUR FORECAST AREA MEAN
FLOW WILL STILL BE RATHER WEAK AROUND 20 KNOTS. IT WILL BE ANOTHER
HOT DAY SIMILAR TO MONDAY IN TEMPERATURES AND HEAT INDICES.

A WEAK FRONTAL BOUNDARY WILL BE BROUGHT SOUTHWARD INTO THE REGION
TUESDAY NIGHT...HOWEVER DUE TO THE FLOW ALOFT THE BOUNDARY WILL
STALL ACROSS THE REGION. A MORE VIGOROUS SHORT WAVE WILL MOVE INTO
THE LONGWAVE TROUGH OVER THE GREAT LAKES REGION WEDNESDAY AND
WEDNESDAY NIGHT AND HEIGHTS WILL BEGIN TO FALL. CHANCES FOR
CONVECTION WILL NOT BE LIMITED MAINLY TO THE AFTERNOON AND EVENING
HOURS THIS TIME. AS HEIGHTS CONTINUE TO FALL WILL HAVE LARGE SCALE
ASCENT THE BOUNDARY WILL BEGIN TO MOVE BACK NORTHWARD AS A WARM
FRONT.

PRECIPITABLE WATER VALUES WILL STILL BE HIGH SO LOCALLY HEAVY
RAINFALL IS EXPECTED WITH SOME STORMS...SO HAVE MENTIONED IN OUR
HAZARDOUS WEATHER OUTLOOK.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AN UNSETTLED AND WET EXTENDED FORECAST IS LIKELY ACROSS NY AND NEW
ENGLAND WITH PERSISTENT CHANCES OF SHOWERS AND THUNDERSTORMS...AS A
MID AND UPPER LEVEL TROUGH WILL INITIALLY IMPACT THE REGION TO CLOSE
THE WEEK...AND THEN IT MAY CLOSE OR CUT OFF NEAR THE GREAT LAKES
REGION AND SRN ONTARIO FOR THE WEEKEND.

THE LATEST GFS/ECMWF/CANADIAN GGEM/ENSEMBLE GUIDANCE AND HPC
GRAPHICS ARE IN PRETTY GOOD AGREEMENT FOR AN ACTIVE STRETCH OF
WEATHER.  THEIR ARE SOME SUBTLE DIFFERENCES FOR THE TIMING OF THE
SHORT-WAVE IMPULSE ROTATING THROUGH THE UPPER LEVEL TROUGH...BUT ALL
AN ALL...IT IS EXTREMELY DIFFICULT TO FIND A SUSTAINED DRY STRETCH
OF WX TO CLOSE JUNE.

THU-FRI...A WAVE OF LOW PRESSURE APPROACHES THE FCST AREA FROM THE
GREAT LAKES REGION WITH SOME OVER RUNNING SHOWERS AND THUNDERSTORMS
AHEAD OF A WARM FRONT.  THE WARM FRONT MAY BUST THROUGH PORTIONS OF
THE FCST AREA FOR A POTENTIAL OF STRONG THUNDERSTORMS...IF HEATING
IS REALIZED.  THE DETAILS ARE NEBULOUS AND MURKY...SO WE WILL CALL
IT A CHANCE OF SHOWERS AND THUNDERSTORMS...THU INTO THU NIGHT.  A
S/SW H850 LLJ OF 30-45 KTS WILL TRANSPORT IN SOME GULF
MOISTURE...AND PWATS WILL CONTINUE TO RUN ABOVE NORMAL. THE SFC LOW
BEGINS TO OCCLUDE AND CLOSE OFF JUST NORTHWEST OF LAKE ONTARIO AND
NRN NY ON FRI.  THE GFS CONTINUES TO PAINT MODERATE AMOUNTS OF
INSTABILITY FOR THE POTENTIAL OF SHOWERS AND THUNDERSTORMS AGAIN.
THE SUBTROPICAL HIGH REMAINS ANCHORED DOWNSTREAM CONTINUING A DEEP
S/SW FETCH OF MOISTURE.  THIS LONG DURATION STRETCH OF WX...BEGINS
TO MATERIALIZE INTO POTENTIALLY A CLASSIC GREAT LAKES CSTAR CUTOFF
LOW WARM SEASON EVENT. TEMPS LOOK TO RUN SLIGHTLY BELOW TO NEAR
NORMAL FOR THE THESE DAYS WITH HIGHS IN THE M70S TO L80S AND LOWS IN
THE U50S TO 60S.

SAT-MON...THE LONGWAVE TROUGH BEGINS TO AMPLIFY WITH THE EMBEDDED
500 HPA CLOSED CIRCULATIONS OVER THE CNTRL AND ERN GREAT LAKES.  A
COLD FRONT BEGINS TO STALL OUT NEAR THE ERN CONUS SEABOARD.
MULTIPLE SHORT-WAVES LIFT NORTHWARD ON THE EAST SIDE OF TROUGH.
PERSISTENT BANDS OF SHOWERS AND THUNDERSTORMS TIMED TO THE DIURNAL
HEATING AND THE PROPAGATION OF THE IMPULSES ARE POSSIBLE FOR THE
WEEKEND INTO EARLY NEXT WEEK.  THEIR IS A SMALL  POSSIBILITY THAT
DRYING IN THE WAKE OF DISTURBANCES MAY PROMOTE MINI DRY STRETCHES.
AGAIN...THIS APPEARS TO FIT A GREAT LAKES WARM SEASON CSTAR
CLOSED/CUTOFF SCENARIO FOR AN EXTENDED PERIOD OF SHOWERS AND
THUNDERSTORMS.  THE WEEKEND IS DOMINATED BY A POSITIVE TILT
SCENARIO...PERHAPS SHIFTING NEUTRAL BY EARLY NEXT WEEK.  H850 TEMPS
CONTINUE TO BE IN THE +14C TO +16C RANGE WITH LIMITED HEATING EACH
DAY WITH A RESIDUAL COLD POOL ALOFT...AND THE ACTIVE S/SW FLOW.
EXPECT HIGHS TO CONTINUE IN THE 70S TO L80S WITH LOWS IN THE U50S TO
60S. TOO EARLY TO PINPOINT LOCATIONS...BUT SOME HYDRO PROBLEMS COULD
MATERIALIZE...IF LOCATIONS GET REPEATEDLY HIT BY BANDS OF SHOWERS
AND THUNDERSTORMS.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
HIGH PRESSURE NEAR THE MID ATLANTIC REGION WILL CONTINUE TO FUNNEL
NORTHWARD WARM AND HUMID AIR THE NEXT FEW DAYS. A WEAK MID LEVEL
DISTURBANCE MAY FOCUS SOME ISOLD-SCT SHOWERS AND THUNDERSTORMS THIS
AFTERNOON INTO THE EARLY EVENING.

VFR CONDITIONS ARE EXPECTED MOST OF THE DAY. THERE IS THE THREAT OF
SOME DIURNALLY TIMED SHOWERS AND THUNDERSTORMS. OUR CONFIDENCE
REMAINS AT ABOUT 25 TO 30 PERCENT FOR THUNDERSTORMS...SO A VCSH
GROUP HAS BEEN USED IN THE TAFS AT THIS TIME IN THE 18Z-00Z TIME
FRAME. IN THE WAKE OF THE DISTURBANCE THE SKIES WILL CLEAR AND SOME
PATCHY MIST/FOG MAY FORM AGAIN PRIOR OR JUST AFTER MIDNIGHT AT ALL
THE TAF SITES.

THE WINDS WILL INCREASE FROM THE SOUTH TO SOUTHWEST AT 5-10
KTS...AND VEER TO THE WEST TO SOUTHWEST AT AROUND 10 KTS WITH SOME
GUSTS CLOSE TO 20 KTS AT KPSF AND KALB. EXPECT THE WINDS TO BECOME
LIGHT TO CALM IN THE EARLY EVENING.

OUTLOOK...
TUE...MAINLY VFR. CHC -TSRA/-SHRA MAINLY DURING THE AFTN INTO THE
EVNG. MVFR-IFR FOG LATE AT NIGHT INTO EARLY IN THE MORNING.
WED...MAINLY VFR. SLIGHT CHC -TSRA/-SHRA.
THU-FRI...VFR/MVFR. CHC -TSRAS/-SHRAS.

&&

.FIRE WEATHER...
VERY WARM AND HUMID CONDITIONS WILL CONTINUE EARLY THIS WEEK WITH
THE THREAT OF SHOWERS AND THUNDERSTORMS MAINLY DURING THE AFTERNOON
AND EVENING HOURS. STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY
HEAVY RAINFALL. OUR NIGHTS WILL BE CONTINUE TO BE MUGGY WITH PATCHY
FOG. MORE PERSISTENT CHANCES FOR SHOWERS AND THUNDERSTORMS ARE
EXPECTED LATER IN THE WEEK INTO THE WEEKEND AS A SLOW MOVING LOW
PRESSURE SYSTEM IMPACTS THE REGION.

&&

.HYDROLOGY...
INCREASING UNSETTLED WEATHER THIS WEEK. EARLY IN THE WEEK THE CHANCES
OF SHOWERS AND THUNDERSTORMS WILL BE MAINLY DURING THE AFTERNOON AND
EVENING HOURS. HOWEVER...PERSISTENT CHANCES OF SHOWERS AND
THUNDERSTORMS ARE EXPECTED FOR THE LATER PART OF THE WEEK INTO THE
WEEKEND AS A MID/UPPER LEVEL TROUGH IMPACTS THE REGION.

STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL ALL
WEEK WITH HIGH PRECIPITABLE WATER VALUES. EARLY IN THE WEEK FLOW ALOFT
WILL BE RATHER LIGHT SO STORMS WILL BE SLOWER MOVERS. FLOW IS
EXPECTED TO INCREASE LATER IN THE WEEK. PONDING OF WATER ON
ROADWAYS ALONG WITH MINOR FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS WILL BE POSSIBLE. PLUS SOME SMALL STREAMS...CREEKS...AND
BROOKS MAY REACH BANKFULL OR EVEN FLOODING QUICKLY IN THE HEAVY
RAINFALL ASSOCIATED WITH THE THUNDERSTORMS ESPECIALLY IF STORMS
MOVE OVER THE SAME AREA REPEATEDLY.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...IAA
NEAR TERM...IAA/SND
SHORT TERM...IAA
LONG TERM...WASULA
AVIATION...WASULA
FIRE WEATHER...IAA
HYDROLOGY...IAA
Hazardous weather outlook, Jun 24, 4:08 AM EST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
508 AM EDT MON JUN 24 2013

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-251100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
508 AM EDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON INTO EARLY THIS
EVENING MAY PRODUCE LOCALLY HEAVY RAINFALL THAT COULD PRODUCE
PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING OF LOW
LYING AREAS. THE THUNDERSTORMS WILL MOVE SLOWLY TO THE EAST AT
LESS THAN 20 MPH. THE SLOW MOVEMENT OF THE THUNDERSTORMS...AND
REPEATEDLY MOVING OVER THE SAME AREAS...COULD LEAD TO BANK FULL
RISES ON STREAMS...CREEKS...AND BROOKS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY FROM
TUESDAY THROUGH SUNDAY...MAINLY DURING THE AFTERNOON AND EVENING
HOURS. THUNDERSTORMS WILL HAVE THE CAPABILITY TO PRODUCE LOCALLY
HEAVY RAINFALL AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

In the hours before

Special weather statement, Jun 24, 10:43 AM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1143 AM EDT MON JUN 24 2013

NYZ042-083-241615-
NORTHERN WARREN NY-SOUTHEAST WARREN NY-
1143 AM EDT MON JUN 24 2013

...A STRONG THUNDERSTORM IN

  WARREN COUNTY IN EAST CENTRAL NEW YORK...

AT 1136 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...FREQUENT LIGHTNING...AND HEAVY
RAIN.  THIS STORM WAS LOCATED NEAR GARNET LAKE...OR ABOUT 15 MILES
WEST OF WARRENSBURG...AND MOVING EAST AT 10 MPH.

OTHER LOCATIONS INCLUDE BUT ARE NOT LIMITED TO THURMAN...STONY CREEK
STATION...STONY CREEK...KNOWELHURST...HIGH STREET...HARRISBURG AND
ATHOL.

IF ON OR NEAR GARNET LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

LAT...LON 4358 7381 4336 7386 4336 7387 4340 7388
      4338 7401 4342 7417 4353 7418 4360 7417
TIME...MOT...LOC 1542Z 282DEG 10KT 4349 7405

LFM
Special weather statement, Jun 24, 11:19 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1219 PM EDT MON JUN 24 2013

NYZ033-241645-
HAMILTON NY-
1219 PM EDT MON JUN 24 2013

...A STRONG THUNDERSTORM IN

  HAMILTON COUNTY IN EASTERN NEW YORK...

AT 1213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...FREQUENT LIGHTNING...AND HEAVY
RAIN.  THIS STORM WAS LOCATED NEAR LAKE EATON CAMPGROUND...OR ABOUT
10 MILES WEST OF NEWCOMB...AND MOVING EAST AT 15 MPH.

OTHER LOCATIONS INCLUDE BUT ARE NOT LIMITED TO FORKED LAKE PUBLIC
CAMPGROUND.

PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4412 7427 4397 7425 4393 7432 4392 7432
      4386 7426 4390 7458 4410 7459 4413 7430
TIME...MOT...LOC 1619Z 279DEG 11KT 4397 7435

LFM
Special weather statement, Jun 24, 11:46 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1246 PM EDT MON JUN 24 2013

NYZ033-042-241715-
HAMILTON NY-NORTHERN WARREN NY-
1246 PM EDT MON JUN 24 2013

...A STRONG THUNDERSTORM IN

  HAMILTON COUNTY IN EASTERN NEW YORK...
  WARREN COUNTY IN EAST CENTRAL NEW YORK...

AT 1243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...FREQUENT LIGHTNING...AND HEAVY
RAIN.  THIS STORM WAS LOCATED NEAR NORTH CREEK...OR ABOUT 13 MILES
EAST OF INDIAN LAKE...AND MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
EAGLE POINT CAMPGROUND...SCAROON MANOR PUBLIC CAMPGROUND AND
CHESTERTOWN BY 115 PM EDT

PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4381 7407 4380 7404 4378 7404 4375 7404
      4379 7367 4359 7370 4365 7415 4382 7413
TIME...MOT...LOC 1646Z 276DEG 15KT 4373 7401

LFM
Special weather statement, Jun 24, 12:08 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
108 PM EDT MON JUN 24 2013

NYZ033-241745-
HAMILTON NY-
108 PM EDT MON JUN 24 2013

...A STRONG THUNDERSTORM IN

  HAMILTON COUNTY IN EASTERN NEW YORK...

AT 102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...FREQUENT LIGHTNING...AND HEAVY
RAIN.  THIS STORM WAS LOCATED 8 MILES NORTHWEST OF LEWEY LAKE
CAMPGROUND...OR ABOUT 12 MILES NORTHWEST OF SPECULATOR...AND MOVING
EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
LEWEY LAKE CAMPGROUND BY 130 PM EDT
7 MILES SOUTH OF INDIAN LAKE BY 145 PM EDT

PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4379 7417 4373 7418 4373 7422 4362 7419
      4357 7420 4362 7464 4380 7462
TIME...MOT...LOC 1708Z 275DEG 15KT 4370 7451

LFM

The radar

The Burlington radar (KCXX), 111 km away, was scanning. The volume nearest the first event began at 17:24 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 9 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Warren

When
June 24, 12:25 PM EST
Where
Warren County, 1.1 mi S of North Creek
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
43.704, -73.979

A COOP Observer reported trees were downed due to thunderstorm winds in North Creek.

Hail, Rensselaer

When
June 24, 2:45 PM EST to 2:55 PM EST
Where
Rensselaer County, 0.39 mi WNW of Sycaway
Measured
1.25 in hail
Reported by
Social Media
Coordinates
42.733, -73.676

Several Facebook users reported that nickel to half dollar size hail fell from a thunderstorm in Troy.

Hail, Rensselaer

When
June 24, 2:53 PM EST to 3:00 PM EST
Where
Rensselaer County, Snyders Corner
Measured
0.88 in hail
Reported by
Public
Coordinates
42.670, -73.620

Nickel size hail was reported during a thunderstorm in Synders Corners in Wyantskill.

Hail, Rensselaer

When
June 24, 2:55 PM EST to 3:05 PM EST
Where
Rensselaer County, 1.16 mi WSW of Wynantskill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.692, -73.650

Several spotters reported half dollar to golfball size hail during a thunderstorm in Wyantskill.

Hail, Rensselaer

When
June 24, 3:00 PM EST to 3:05 PM EST
Where
Rensselaer County, 1.67 mi WNW of Best
Measured
1 in hail
Reported by
Public
Coordinates
42.630, -73.660

Quarter size hail was reported during a thunderstorm 3 miles south of North Greenbush.

Thunderstorm Wind, Rensselaer

When
June 24, 3:00 PM EST
Where
Rensselaer County, 0.93 mi SW of Wynantskill
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.692, -73.645

Multiple large trees were reported down due to thunderstorm winds in Wyantskill.

Thunderstorm Wind, Herkimer

When
June 24, 3:09 PM EST
Where
Herkimer County, 1.23 mi N of Ohio
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.338, -74.978

Utility wires were reported down due to thunderstorm winds in Ohio.

Hail, Ulster

When
June 24, 3:13 PM EST to 3:15 PM EST
Where
Ulster County, 1.09 mi S of Lincoln Park
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.934, -73.997

Nickel size hail was reported during a thunderstorm in Kingston.

Hail, Albany

When
June 24, 3:22 PM EST to 3:24 PM EST
Where
Albany County, 0.23 mi ESE of Ravena
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.468, -73.816

Nickel size hail was reported during a thunderstorm in Ravena.

Hail, Dutchess

When
June 24, 3:25 PM EST to 3:30 PM EST
Where
Dutchess County, 0.47 mi WSW of Staatsburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.846, -73.938

Nickel size hail was reported during a thunderstorm in Staatsburg.

Thunderstorm Wind, Dutchess

When
June 24, 3:25 PM EST
Where
Dutchess County, 0.55 mi WNW of Staatsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.853, -73.940

Many large trees were reported down at the Mills Mansion Historic Site as a result of thunderstorm winds. Scaffolding was also reported damaged and hanging off the building.

Thunderstorm Wind, Dutchess

When
June 24, 3:28 PM EST
Where
Dutchess County, 1.16 mi NE of Staatsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.861, -73.913

Thunderstorm winds reportedly downed trees which blocked Mills Cross Road near Staatsburg.

Hail, Dutchess

When
June 24, 3:29 PM EST to 3:37 PM EST
Where
Dutchess County, 0.61 mi NE of Rhinebeck
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.927, -73.913

Quarter size hail was reported during a thunderstorm in Rhinebeck.

Thunderstorm Wind, Dutchess

When
June 24, 3:30 PM EST
Where
Dutchess County, 0.85 mi WNW of Pleasant Plains
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.856, -73.884

Trees and wires were down as a result of thunderstorm winds near Pleasant Plains in the Town of Clinton. The result of the downed trees closed State Highway 9G for a brief time.

Thunderstorm Wind, Herkimer

When
June 24, 3:33 PM EST
Where
Herkimer County, 0.7 mi WNW of West Winfield
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.885, -75.192

Eight power poles were reportedly downed along U.S. Route 20 due to thunderstorm winds in West Winfield.

Thunderstorm Wind, Dutchess

When
June 24, 3:56 PM EST
Where
Dutchess County, 1.02 mi NNE of Pleasant Vly
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
41.744, -73.825

Trees were reported down in the town of Pleasant Valley due to thunderstorm winds.

Thunderstorm Wind, Fulton

When
June 24, 4:43 PM EST
Where
Fulton County, 1.05 mi W of Perth
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.019, -74.221

A tree was reported toppled by thunderstorm winds on Steers Road in Perth.

Thunderstorm Wind, Albany

When
June 24, 4:45 PM EST
Where
Albany County, Voorheesville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.650, -73.930

A trained spotter reported thunderstorm winds downed power lines across Route 85A in the Village of Voorheesville.

Thunderstorm Wind, Fulton

When
June 24, 4:45 PM EST
Where
Fulton County, 1.22 mi SE of Broadalbin
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.040, -74.180

Trees and wires were reported down due to thunderstorm winds 1 mile west-northwest of Beatty Corners.

Thunderstorm Wind, Saratoga

When
June 24, 4:50 PM EST
Where
Saratoga County, 3.78 mi WSW of Galway
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.004, -74.101

Trees were reported down due to thunderstorm winds in West Galway.

Thunderstorm Wind, Fulton

When
June 24, 4:50 PM EST
Where
Fulton County, 0.86 mi SW of Hill Corners
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.010, -74.190

A National Weather Service Storm survey found several trees down in Perth due to thunderstorm winds.

Thunderstorm Wind, Albany

When
June 24, 5:05 PM EST
Where
Albany County, 0.24 mi NNE of Albany
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.653, -73.769

Large trees limbs were reported downed due to thunderstorm winds in the City of Albany.

Thunderstorm Wind, Rensselaer

When
June 24, 5:08 PM EST to 5:09 PM EST
Where
Rensselaer County, 0.59 mi NNE of Rensselaer to 0.32 mi NNW of Defreestville
Measured
87 kt (100 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
42.658, -73.726

A National Weather Service storm survey team investigated thunderstorm wind damage in the City of Rensselaer. The team determined that straight line winds (microburst) impacted the area. Based on the damage assessment, mainly trees, the team estimated the maximum wind speeds at 90 to 100 MPH. Several trees fell on homes, causing minor structural damage. One of trees fell on a porch resulting in minor injuries to a man.

Thunderstorm Wind, Saratoga

When
June 24, 5:10 PM EST
Where
Saratoga County, 1.14 mi SSE of Holbrook Corners
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.954, -73.964

Thunderstorm winds reportedly downed a tree on Maple Avenue near Packer Road in the Town of Charlton.

Flash Flood, Herkimer

When
June 24, 5:13 PM EST to 6:15 PM EST
Where
Herkimer County, 1.55 mi WSW of Eatonville to 1.48 mi WSW of Eatonville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
43.075, -74.980

North Creek Road near Kast Bridge was reportedly damaged due to flash flooding from heavy rainfall.

Thunderstorm Wind, Rensselaer

When
June 24, 5:14 PM EST
Where
Rensselaer County, 1.52 mi W of West Sand Lake
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
42.650, -73.650

Several trees were downed due to thunderstorms winds near Mammoth Springs Road in North Greenbush. Some of the trees fells on houses, causing some minor damage.

Hail, Greene

When
June 24, 5:20 PM EST to 5:22 PM EST
Where
Greene County, 0.32 mi SSE of Hannacroix
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.426, -73.817

Dime size hail was reported during a thunderstorm in Hannacroix.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454999, 454988, 454997, 454989, 454998, 455000, 455015, 454995, 454991, 454996, 459613, 455009, 454994, 455005, 455011, 455012, 459614, 455010, 455018, 455019, 455020, 455014, 455016, 455013, 454987, 455017, 454993.